Virginia, 2014Flash Flood and Flooding in Virginia, April 30, 2014
April 30, 2014 · NWS LWX · 31 events in 14 counties and zones
The eastern half of the United States was under cyclonic flow and moisture from the Atlantic and Gulf continued to move into the Mid Atlantic. A warm front moved northward and showers and thunderstorms broke out across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The eastern half of the United States was under cyclonic flow and moisture from the Atlantic and Gulf continued to move into the Mid Atlantic. A warm front moved northward and showers and thunderstorms broke out across the area. Heavy rain produced flash flooding and rapid rises on streams and creeks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 4:08 AM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Apr 30, 4:08 AM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 AM EDT WED APR 30 2014
.SYNOPSIS...
A WARM FRONT WILL GRADUALLY LIFT TO THE NORTH TODAY. A COLD FRONT
WILL THEN MOVE ACROSS THE AREA LATE TONIGHT INTO THURSDAY MORNING.
HIGH PRESSURE BUILDS IN FOR FRIDAY. A WEAK COLD FRONT MAY MOVE
THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A CUTOFF LOW CONTINUES TO SPIN ACROSS THE MID WEST WHILE SOUTHERLY
FLOW ALOFT MOVES ACROSS THE EASTERN US. A COLD FRONT ACROSS THE OHIO
VALLEY ASSOCIATED WITH A STATIONARY SFC LOW ACROSS THE GREAT LAKES
WILL APPROACH THE MID ATLANTIC. HIGH PRESSURE CONTINUES TO WEDGE
SOUTHWARD ACROSS THE REGION THIS MORNING ALLOWING FOR NRLY WINDS AND
TEMPS IN THE 40S.
A WARM FRONT IS STRETCHED FROM THE WESTERN SC NORTHWARD INTO
OBX WHILE AN INVERTED TROUGH EXTENDS NORTH TO THE TIDEWATER REGION.
THE MID ATLANTIC IS ON THE COLD STABLE SIDE OF THE WARM FROPA. 00Z
IAD RAOB DEPICTS A STRONG WARM NOSE AT 850 MB VERSUS AN UNSTABLE
ENVIRONMENT AT 00Z MHX NC. ISENTROPIC LIFT WILL CONTINUE TO
INTENSIFY ACROSS THE REGION IN THE SW ALOFT AND SHOWERS AND SCT
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION FROM THE
NORTH. THE WARM FRONT HAS STAYED STATIONARY OVERNIGHT DUE TO THE
LACK OF BOUNDARY LAYER WINDS AND WILL KEEP THUNDERSTORMS ACROSS THE
REGION FROM INTENSIFYING.
OVER THE COURSE OF THE MORNING WINDS ALOFT AND PWATS WILL INCREASE
AS GULF MOISTURE ADVECTS NORTHWARD. THE WARM FRONT WILL ALSO MAKE
ITS TREK NORTHWARD AFTER SUNRISE. SFC TEMPS AND DEWPTS WILL INCREASE
AND SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
REGION. AS THE WARM FROPA MOVES INTO THE PIEDMONT AND CENTRAL VA
THIS MORNING CONDITIONS WILL QUICKLY BECOME MORE UNSTABLE AND
THUNDERSTORMS WILL RESPOND WITH STRENGTHENING UPDRAFTS THAT WILL TAP
INTO A STRONGLY SHEARED ENVIRONMENT. CLOUDY CONDITIONS ARE EXPECTED
THROUGH THE DAY WHICH WILL DAMPEN ADDITIONAL DESTABILIZATION BUT THE
ATMOSPHERE ACROSS THE MID ATLANTIC WILL BE RECEIVING ENERGY FROM THE
GULF COAST STATES WHICH HAS A HISTORY OF TURBULENT CONDITIONS OVER
THE PAST FEW DAYS. THE WARM FRONT WILL CONTINUE TO MOVE NORTHWARD
THROUGH THE DAY AND STORMS ALONG AND BEHIND THE FRONT MAY BECOME
SEVERE WITH DMG WINDS...LARGE HAIL AND ISOLATED TORNADOES. AREAS
NEAR THE MASON DIXON LINE INCLUDING NE MD WILL BE THE LAST TO TAP
INTO HIGHER DEWPTS. FCST SOUNDINGS DEPICT A STABLE LAYER AT BWI-MTN
INTO THE EVENING AND THEREFORE NOT EXPECTING AS MUCH OF A SVR
THUNDERSTORM THREAT FOR NE MD.
HEAVY RAIN IS EXPECTED TODAY AND TONIGHT AHEAD OF AN ADVANCING COLD
FRONT. LINES OF TRAINING STORMS ARE EXPECTED IN A HIGH PWAT
ENVIRONMENT. HEAVIEST RAINFALL TOTALS ARE EXPECTED ALONG AND EAST OF
THE BLUE RIDGE THIS AFTERNOON AND TONIGHT AS THE HIGHEST THETA E AIR
MOVES ACROSS THIS REGION. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
REGION AND AN ADDITIONAL TWO TO FOUR INCHES ARE EXPECTED THROUGH
WEDNESDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE INTO THURSDAY
MORNING AS FRONT MOVES INTO THE POTOMAC HIGHLANDS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT WILL MOVE EAST OF THE CWA AND OFFSHORE THURSDAY MORNING.
MUCH OF THE THUNDERSTORM ACTIVITY WILL LIKELY HAVE ALSO PUSHED TO
THE EAST BY 12Z...BUT THERE MAY BE SOME LINGERING SHOWERS NEAR THE
BOUNDARY TO START THE DAY. WIND SHIFT BEHIND THE FRONT WILL BEGIN TO
BRING DRIER AIR IN FOR THE AFTERNOON AND IT/S POSSIBLE THAT CLOUDS
BREAK FOR SOME SUNSHINE IN THE AFTERNOON. BOTH DOWNSLOPING WIND AND
SOME SUNSHINE WILL CONTRIBUTE TO A WARM DAY WITH MAXIMA LIKELY WELL
INTO THE 70S /EXCEPT FOR THE HIGHER ELEVATIONS/RIDGES/.
SOMEWHAT COOLER PUSH COMES IN THURSDAY NIGHT INTO FRIDAY...ALTHOUGH
AIR MASS ISN/T REALLY ALL THAT COOL AND TEMPERATURES ARE EXPECTED TO
BE NEAR CLIMO TO END THE WEEK.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A COUPLE OF WEAK SHORTWAVES/COLD FRONTS LOOK TO SWING THROUGH
SATURDAY AND SUNDAY...BUT GIVEN RELATIVELY DRY AIR IN PLACE LITTLE
IMPACT IS EXPECTED. RAIN CHANCES WILL PRIMARILY BE OVER THE
HIGHLANDS...WITH PERIODS OF CLOUDS AS THE SHORTWAVES MOVE BY AND
TEMPERATURES HELD AROUND CLIMO.
WEAK HIGH PRESSURE WILL BUILD IN FROM THE NORTH EARLY NEXT WEEK WITH
A CONTINUATION OF NEAR AVERAGE TEMPERATURES.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
IFR CONDITIONS WILL PERSIST THIS MORNING AHEAD OF A WARM FRONT
LOCATED ACROSS THE CAROLINAS AND SRN VA. WINDS 40-45KTS AT 2K FT
WILL CONTINUE OVERHEAD TODAY. SHOWERS AND SCT THUNDERSTORMS WILL
MOVE ACROSS THE TERMINALS WHICH HAVE LIFTED VSBYS IN ACTIVITY. THE
WARM FRONT WILL MOVE NORTHWARD TODAY AND WINDS WILL BECOME SRLY
BEHIND IT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND
TONIGHT. SOME STORMS MAY BECOME SVR THIS AFTERNOON WITH STRONG WINDS
AND LARGE HAIL. IFR CIGS AND VSBYS WILL CONTINUE TONIGHT AHEAD OF AN
A COLD FRONT.
MVFR/IFR CONDITIONS MAY LINGER THROUGH 12Z-15Z THURSDAY...OTHERWISE
AS DRIER AIR MOVES IN BEHIND A COLD FRONT EXPECT IMPROVING
CONDITIONS FOR THE BALANCE OF THE DAY WITH NORTHWEST WINDS 10-15 KT.
NO SIGNIFICANT WEATHER IS EXPECTED FRIDAY INTO THE BULK OF THE
WEEKEND.
&&
.MARINE...
E-SE WINDS WILL CONTINUE ACROSS THE WATERS THIS MORNING. A WARM
FRONT WILL CROSS THE WATERS THROUGHOUT THE DAY AND WINDS WILL
INCREASE AND BECOME SRLY. A GALE WARNING IS IN EFFECT FOR THE LOWER
TIDAL POTOMAC AND SOUTH OF SANDY POINT THROUGH THURSDAY MORNING. A
SCA IS IN EFFECT FOR THE NRN POTOMAC AND BAY ZONES. WINDS WILL
MAINLY BE LOWER THAN GALE THIS MRN BUT SHOWERS MAY BE CAPABLE TO MIX
STRONG WINDS DOWN. THE WIND FIELD WILL INCREASE BEHIND WARM FROPA.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WATERS
TODAY. STRONGER SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION
FROM SOUTH TO NORTH THRU THE DAY AND STRONG WINDS...LOW VSBYS AND
WATERSPOUTS WILL BE POSSIBLE. SEAS FOR BOATERS WILL BE TREACHEROUS
AT TIMES THIS AFTERNOON AND EVENING. A COLD FRONT WILL CROSS THE
WATERS THURSDAY MORNING.
AS WINDS TURN TO THE NORTHWEST BEHIND A COLD FRONT THURSDAY
MORNING...SCA CONDITIONS MAY OCCUR OVER A PORTION OF THE
WATERS...PARTICULARLY THE LOWER TIDAL POTOMAC AND DOWN THE MAIN
CHANNEL OF THE CHESAPEAKE BAY. WILL HAVE TO WATCH FRIDAY AFTERNOON
FOR MARGINAL SCA CONDITIONS AS WELL...OTHERWISE AT THIS TIME WINDS
LOOK TO BE BELOW SCA THRESHOLDS INTO THE WEEKEND.
&&
.HYDROLOGY...
WAVES OF TROPICAL SHOWERS/TSTMS CONTINUE TO FUNNEL ACROSS THE AREA.
AFTER A SVRL HR RESPITE...PCPN FILLING BACK IN ATTM. ON AVG...RAFL
TTLS THRU 07 UTC UNDER AN INCH W OF THE BLURDG...AND 1.00-1.50
INCHES BTWN THE BLURDG AND THE CHSPK BAY. THIS PRECIPITATION WILL BE
AIDED IN ITS CONTINUED DEVELOPMENT BY THREE FACTORS...LOW-LEVEL
UPSLOPE FLOW TOWARD THE BLUE RIDGE...APPROACHING ENERGY ALOFT...AND
AN ADVANCING SURFACE WARM FRONT.
AS WARMER AND MORE MOIST AIR SURGES INTO THE REGION...THE HEAVY RAIN
THREAT WILL INCREASE ACCORDINGLY. PWAT VALUES FM 00Z IAD RAOB 1.22
IN WHILE WAL 1.42. MDL GDNC SUGGESTS PWAT ARE EXPECTED TO EXCEED 1.5
INCHES AFTER DAYBREAK...AND CONTINUE TO RISE DURING THE DAYLIGHT
HRS...PEAKING JUST BELOW 2 INCHES BY EARLY AFTERNOON. HIRES MODELS
AND THE LATEST OPERATIONAL GFS/NAM SHOW THE POTENTIAL FOR ADDTL
WIDESPREAD 2-4 INCHES WITH THE LEAST EXPECTED WEST OF THE BLUE RIDGE
AND THE MOST SOMEWHERE BETWEEN THE BLUE RIDGE AND I-95 CORRIDOR.
FLASH FLOOD WATCH REMAINS IN EFFECT AREA WIDE...AND RIVER FLOOD
WATCHES ARE IN EFFECT AT EIGHT FORECAST POINTS. IN TERMS OF FLASH
FLOODING...SHRA/TSRA PAST 24 HRS SETTING THE STAGE FOR A LKLY ACTIVE
DAY-EVNG AHD. ON THE MAIN STEM RIVERS...CONFIDENCE NOT HIGH ENOUGH
TO UPGRADE ANY OF THE RIVER FLOOD WATCHES TO WARNINGS THIS FAR
OUT...AS PROJECTED THRESHOLDS WL BE CROSSED AFTER NIGHTFALL...AND
THERES A LOT OF POTENTIAL RAFL THAT MAY OR MAY NOT FALL BTWN NOW AND
THEN. CONTINUE TO MONITOR THE LATEST FORECASTS...DISCUSSIONS...AND
POTENTIAL WARNINGS.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES GENERALLY AROUND 1.5 TO 1.75 FT ABV ASTRONOMICAL
PREDICTIONS. THIS IS A JUMP UPWARD FROM THE EVENING HOURS TUE...
FUELED BY A STDY SE WIND NEAR THE MOUTH OF THE CHESAPEAKE BAY. BASED
ON THOSE ANOMALIES...THE WESTERN SHORE OF THE BAY FROM BALT SWD AS
WELL AS THE LOWER POTOMAC NEAR ST GEORGE ISLAND WL BE AT THE CUSP OF
MDT FLOODING WITH THE INCOMING HIGH TIDE. HIGH TIDE AT LWTV2
SUGGESTS WRNG VERIFIED AT SGIM2. LOSS OF DATA AT SLIM2 ALSO SUGGESTS
THAT WE HV NEARED A THRESHOLD. DEPARTURES AT ANNAPOLIS AND BALTIMORE
SUGGEST WRNG ON SOLID FOOTING AT THIS POINT.
ON THE PTMC...SW DC WL BE A SOLID ADVISORY...AND WL COME AWFULLY
CLOSE TO WRNG. BASED ON LTST PROGS FROM HEC-RAS AND ANOMALY
DATA...WL HOLD ONTO CURRENT ADVY. HWVR...THESE LVLS SUGGEST A
BORDERLINE ADVY RISK ELSW ON THE PTMC. WL BE ADDING A CSTL FLOOD
ADVY FOR THE MRNG CYCLE.
THAT ALL LEADS TO THE QUESTION OF WHAT TO DO WITH THE COASTAL FLOOD
WATCH FOR THIS AFTERNOON THROUGH THURSDAY MORNING FOR THE WESTERN
SHORE OF THE CHESAPEAKE BAY. A WARM FRONT WILL BE CROSSING THE
WATERS TONIGHT. SOUTH FLOW WILL PILE ADDTL WATER INTO THE
ESTUARY...AND EXPECT TIDAL DEPARTURES TO CONT TO INCREASE. A COLD
FRONT CROSSES THE WATERS THU MRNG AND MAYBE PUSHES SOME OF THE
EXCESS WATER OUT OF THE ESTUARY....BUT NOT IN TIME TO ASSIST THE THU
MORNING TIDE CYCLE.
THE PM TIDE TDA IS THE LOWER ASTRONOMICALLY...BY UP TO 3/4 FT. THAT
MAY BE BALANCED OUT BY INCREASING DEPARTURES...BUT AM UNSURE TO WHAT
EXTENT. THE THU MRNG TIDE CYCLE LOOKING TO BE THE HIGHEST OF THEM
ALL SINCE ASTRO TIDES AND STORM TIDE WL COINCIDE. THAT CYCLE STANDS
THE BEST CHANCE TO ACHIEVE MDT TIDAL FLOODING. SINCE THE DECISION
HAS BEEN MADE FOR CYCLE 1 /TODAY/ AND THERES SOME UNCERTAINTY
WHETHER CYCLE 2 /TONIGHT/ WL BE A HIGH MINOR OR A LOW-END
MODERATE...WILL LEAVE WATCH ALONE FOR TONIGHT AND TOMORROW. AS
ALREADY MENTIONED...BE ADVISED THAT THE THU MORNING TIDE WILL LIKELY
BE THE HIGHEST.
LOGIC FOR THE BAY ADDRESSES THE RIVER TOO. RISK OF MODERATE TIDAL
FLOODING NOT AS HIGH AS ON THE BAY...BUT ITS LOOKING LIKE SOLID
MINOR FLOODING EACH OF THE NEXT 3 HIGH TIDE CYCLES. WILL EXTEND
ADVYS TO COVER THROUGH THU MORNING. IF LATER GDNC SUGGESTS MDT
FLOODING MORE LKLY...WL UPGRADE AS NEEDED.
FRESHWATER FROM HEAVY RAINFALL WILL DRAIN THROUGH THE RIVER SYSTEM
AND REACH WASHINGTON DC SOMETIME LATE THU NIGHT OR FRI...RESULTING
IN ADDTL FLOODING FROM FRESHWATER SOURCES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ003-004-501-502.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ005>007-009>011-
013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR MDZ013-016.
COASTAL FLOOD WARNING UNTIL 1 PM EDT THIS AFTERNOON FOR MDZ011-
014-017-018.
COASTAL FLOOD WATCH FROM 1 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR MDZ007-011-014-017-018.
COASTAL FLOOD ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
MDZ007.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ025>031-036>040-
042-050-051-501-503-504.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ052>057-502.
COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR VAZ052>055-
057.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ050>053-055-
501>506.
MARINE...GALE WARNING UNTIL 6 AM EDT THURSDAY FOR ANZ532>534-537-
540>543.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ530-531-
535-536-538-539.
&&
SYNOPSIS...BPP
NEAR TERM...HAS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...BPP/HAS
MARINE...BPP/HAS
HYDROLOGY...HTS/JRK/JCE
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Apr 30, 8:28 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EDT WED APR 30 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
928 AM EDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.
SOME THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
ON THE WESTERN SHORE OF THE CHESAPEAKE BAY FROM SOUTHERN BALTIMORE
THROUGH ST MARYS COUNTIES AND FOR WASHINGTON DC ALONG THE UPPER
TIDAL POTOMAC RIVER...A COASTAL FLOOD WARNING IS IN EFFECT UNTIL 1
PM THIS AFTERNOON. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR
HARFORD COUNTY UNTIL 1 PM THIS AFTERNOON. A COASTAL FLOOD WATCH
IS IN EFFECT FOR THESE AREAS LATER THIS AFTERNOON THROUGH TONIGHT.
ALONG THE REST OF THE TIDAL POTOMAC RIVER...A COASTAL FLOOD
ADVISORY IS IN EFFECT THROUGH TONIGHT.
A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM SMITH POINT TO NORTH BEACH AND FOR THE LOWER
TIDAL POTOMAC RIVER WHILE A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER THROUGH TONIGHT.
RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE
RAPPAHANNOCK RIVER NEAR FREDERICKSBURG.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COASTAL FLOOD WATCH REMAINS IN EFFECT ALONG THE WESTERN SHORE
OF THE CHESAPEAKE BAY AND WASHINGTON DC ALONG THE UPPER TIDAL
POTOMAC RIVER THURSDAY MORNING...WHILE A COASTAL FLOOD ADVISORY
REMAINS IN EFFECT ALONG THE REST OF THE TIDAL POTOMAC RIVER.
FRESHWATER FROM HEAVY RAINFALL MAY CAUSE MINOR TO MODERATE
FLOODING ALONG THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC BY
FRIDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. ALSO
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
928 AM EDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
THERE IS THE POTENTIAL FOR MAIN STEM RIVER FLOODING TO BEGIN LATE
TONIGHT. RIVER FLOOD WATCHES HAVE BEEN ISSUED FOR PORTIONS OF THE
POTOMAC...RAPPAHANNOCK AND SHENANDOAH RIVER BASINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MAIN STEM RIVER FLOODING WILL BE POSSIBLE THURSDAY THROUGH
FRIDAY. RIVER FLOOD WATCHES HAVE BEEN ISSUED FOR PORTIONS OF THE
POTOMAC...RAPPAHANNOCK AND SHENANDOAH RIVER BASINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Apr 30, 7:47 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 AM EDT WED APR 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM COASTAL FLOOD MIDDLE RIVER 39.30N 76.37W
04/30/2014 BALTIMORE MD PUBLIC
FLOODING ON BAY STREET AT BOWLEY BAR. WATER IS REPORTED
AS 3 FEET OVER FLOOD STAGE... COVERING PIERS AND
REACHING PROPERTIES.
&&
EVENT NUMBER LWX1400089
KCSLocal storm report, Apr 30, 8:21 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 AM EDT WED APR 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM COASTAL FLOOD COBB ISLAND 38.26N 76.84W
04/30/2014 CHARLES MD DEPT OF HIGHWAYS
COBB ISLAND ROAD WAS REPORTED FLOODED AND CLOSED.
&&
EVENT NUMBER LWX1400090
JEFlood, Prince William
- When
- April 30, 8:50 AM EST to 10:50 AM EST
- Where
- Prince William County, 0.43 mi NE of Hickory Grove to 0.29 mi ESE of Hickory Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.904, -77.624
Approximately six inches of water was rushing over the roadway near Corner of Logmill Road and Route 15.
Flood, Albemarle
- When
- April 30, 9:30 AM EST to 11:30 AM EST
- Where
- Albemarle County, 4.41 mi E of Red Hill to 4.05 mi E of Red Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.977, -78.540
Old Lynchburg Road was closed at the 700 and 1500 Block.
Flood, Albemarle
- When
- April 30, 9:30 AM EST to 11:30 AM EST
- Where
- Albemarle County, 1.94 mi E of Farmington to 1.84 mi E of Farmington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.046, -78.515
Old Ivy Road was closed at the 2100 Block.
Flood, Madison
- When
- April 30, 10:01 AM EST to 11:59 PM EST
- Where
- Madison County, 2.74 mi E of Locust Dale to 2.28 mi E of Locust Dale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.333, -78.079
The Robinson River stream gauge at Locust Dale exceeded its flood stage of 11 feet.
Flood, Greene
- When
- April 30, 10:36 AM EST
- Where
- Greene County, 2.46 mi NNW of Standardsville to 2.48 mi NNW of Standardsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.334, -78.445
A bridge on Octonia Road was flooded near South River Road.
Flood, Spotsylvania
- When
- April 30, 10:41 AM EST to 12:41 PM EST
- Where
- Spotsylvania County, 1.25 mi SSW of Five Mile to 1.35 mi SSW of Five Mile
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.263, -77.558
Piedmont Drive was flooded and closed southwest of Fredericksburg.
Flood, Orange
- When
- April 30, 10:51 AM EST to 12:51 PM EST
- Where
- Orange County, 0.97 mi W of Lahore to 1.17 mi W of Lahore
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.202, -77.988
Water was flowing over Lahore Road.
Flood, Loudoun
- When
- April 30, 10:55 AM EST to 12:55 PM EST
- Where
- Loudoun County, 0.82 mi NNW of Aldie to 0.87 mi NNW of Aldie
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.981, -77.634
There was a water rescue on Tail Race Road near Little River in Aldie, VA. There was a truck stuck in high water.
Flood, Orange
- When
- April 30, 11:17 AM EST to 1:17 PM EST
- Where
- Orange County, 1.58 mi WNW of Eheart to 1.77 mi WNW of Eheart
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.208, -78.347
There was water flowing over Carpenters Mill Road near the county boundary.
Flood, Loudoun
- When
- April 30, 11:24 AM EST to 1:24 PM EST
- Where
- Loudoun County, 1.46 mi E of Leesburg to 1.27 mi ESE of Leesburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.116, -77.523
Edwards Ferry Road was closed due to flooding east of Battlefield Parkway.
Flood, Loudoun
- When
- April 30, 11:25 AM EST to 1:25 PM EST
- Where
- Loudoun County, 3.08 mi WSW of Arcola Glascock Arpt to 3.22 mi WSW of Arcola Glascock Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.913, -77.603
Peach Orchard Lane was closed at Frosty Meadow Lane.
Flood, Loudoun
- When
- April 30, 11:25 AM EST to 1:25 PM EST
- Where
- Loudoun County, 0.12 mi SSW of Woodburn to 0.32 mi SSW of Woodburn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.078, -77.621
Mount Gildead Road was closed at Dunlop Mill Road.
Flood, Fauquier
- When
- April 30, 11:30 AM EST to 1:30 PM EST
- Where
- Fauquier County, 0.14 mi S of New Baltimore to 0.25 mi S of New Baltimore
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.768, -77.720
There were several inches of water reported flowing over the roadway on Highway 29 near South Run and the Town of New Baltimore just south of Route 600.
Flood, Albemarle
- When
- April 30, 11:30 AM EST to 1:30 PM EST
- Where
- Albemarle County, 0.97 mi NNW of Stony Pt to 1.1 mi NW of Stony Pt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.133, -78.388
There was a washout on the 3600 Block of Watts Passage Road.
Flood, Loudoun
- When
- April 30, 11:37 AM EST to 2:10 PM EST
- Where
- Loudoun County, 1.29 mi NW of Waterford to 1.5 mi NW of Waterford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.194, -77.616
The stream gauge at South Fork Catoctin Creek in Waterford reached flood stage. This event peaked at 8.41 feet. At 8 feet, portions of Route 662 begin to flood near the creek.
Flood, Greene
- When
- April 30, 11:39 AM EST to 1:39 PM EST
- Where
- Greene County, 0.38 mi ESE of Lydia to 0.21 mi SE of Lydia
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.327, -78.494
There was water overrunning a bridge on the 3200 block of Mutton Hollow Road.
Flood, Fairfax
- When
- April 30, 11:39 AM EST to 11:32 PM EST
- Where
- Fairfax County, 0.9 mi NNW of Ravensworth to 0.99 mi NNW of Ravensworth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.812, -77.228
The stream gauge on Accotink Creek at Annandale exceeded its flood stage of 9.5 feet. Nearby roads were flooded. Woodburn Road and Prosperity Avenue were flooded at Accotink Creek. Water reached an outbuilding near Braddock Road and covered ballields at Wakefield Park. This event peakted at 12.52 feet.
Flood, Albemarle
- When
- April 30, 11:55 AM EST to 1:55 PM EST
- Where
- Albemarle County, 1.57 mi N of Advance Mills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.203, -78.449
A bridge was under water at the 1400 Block of Durette Ridge Road.
Flood, Fauquier
- When
- April 30, 12:55 PM EST to 2:55 PM EST
- Where
- Fauquier County, 1.32 mi NNE of Catlett to 1.49 mi ENE of Catlett
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.667, -77.618
Flooding occurred near Kettle Run and Route 604.
Flood, Fauquier
- When
- April 30, 1:20 PM EST to 3:20 PM EST
- Where
- Fauquier County, 0.35 mi ENE of Oak Shade to 0.26 mi E of Oak Shade
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.581, -77.774
Route 28 was closed due to flooding.
Flood, Loudoun
- When
- April 30, 1:30 PM EST to 3:30 PM EST
- Where
- Loudoun County, 1.37 mi SSW of Sterling to 1.44 mi SSW of Sterling
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.983, -77.444
Relocation Drive was closed between Route 606 and Executive Drive due to high water.
Flood, Manassas (C)
- When
- April 30, 1:34 PM EST to 3:34 PM EST
- Where
- Manassas (C) County, 2.85 mi SW of Manassas to 3.02 mi SW of Manassas
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.725, -77.522
Piper Lane was flooded and closed at Observation Lane near Manassas Airport.
Flood, Stafford
- When
- April 30, 1:37 PM EST to 3:37 PM EST
- Where
- Stafford County, 1.13 mi S of Garrisonville to 1.16 mi SSW of Garrisonville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.454, -77.424
Mine Road was flooded and closed south of Garrisonville.
Flood, Fairfax
- When
- April 30, 2:26 PM EST to 11:30 PM EST
- Where
- Fairfax County, 0.75 mi N of Peacock to 0.76 mi N of Peacock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.981, -77.248
The stream gauge on Difficult Run at Great Falls exceeded its flood stage of 11 feet. Leigh Mill Road flooded near Difficult Run. This event peaked at 12.57 feet.
Flood, Orange
- When
- April 30, 4:30 PM EST to 6:30 PM EST
- Where
- Orange County, 1.24 mi ENE of Locustgrove to 0.59 mi E of Locustgrove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.310, -77.801
Gold Dale Drive was closed due to high water south of Constitution Highway.
Flash Flood, Fairfax
- When
- April 30, 4:35 PM EST to 7:15 PM EST
- Where
- Fairfax County, 1.88 mi WSW of Chantilly to 2.09 mi SW of Chantilly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.887, -77.460
There was a water rescued performed on Old Lee Road at Stronecroft Boulevard.
Flood, Alexandria (C)
- When
- April 30, 4:44 PM EST to 9:23 PM EST
- Where
- Alexandria (C) County, 1.5 mi SE of Alexandria to 1.32 mi SSE of Alexandria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.802, -77.064
The stream gauge at Cameron Run in Huntington reached flood stage. The event peaked at 6.47 feet. At 5 feet, tidal influence is overcome by freshwater.
Flood, Manassas Park (C)
- When
- April 30, 4:55 PM EST to 6:55 PM EST
- Where
- Manassas Park (C) County, 1.22 mi ENE of Manassas Park to 0.86 mi ENE of Manassas Park
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.789, -77.430
Lake Drive was closed at Leland Road due to flooding and Priya Court was closed two blocks north along the Bull Run Creek.
Flood, Fauquier
- When
- April 30, 5:09 PM EST to 11:59 PM EST
- Where
- Fauquier County, 0.87 mi SE of Catlett to 0.74 mi SE of Catlett
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.642, -77.618
The stream gauge at Cedar Run in Catlett reached flood stage. This event peaked at 16.43 feet. At 15 feet, water approaches a low spot on Flatwood Lane near Catlett.
Flood, Loudoun
- When
- April 30, 6:45 PM EST to 8:45 PM EST
- Where
- Loudoun County, 0.63 mi SSE of Broad Run Farms to 0.61 mi SSE of Broad Run Farms
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.021, -77.367
There was water flowing over Thomas Avenue at Sugarland Run between Lakeland Drive and Algonkian Parkway.
Flood, Culpeper
- When
- April 30, 7:15 PM EST to 8:18 PM EST
- Where
- Culpeper County, 0.98 mi NNE of Rixeyville to 0.91 mi NNE of Rixeyville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.594, -77.965
The stream gauge at Hazel River in Rixeyville reached flood stage. This event peaked at 16.02 feet. At 16 feet, low lying agricultural land near the river begins to flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, April 30, 2014$4.3 million · 10 events
- Flooding in Pennsylvania, April 30, 2014$4.5 million · 8 events
- Flash Flooding and Flooding in Maryland, April 30, 201454 events
- Strong Wind in Georgia, April 30, 2014$79,000 · 5 events
- Strong Wind in South Carolina, April 30, 20141 injured · $38,000 · 7 events
- Damaging Wind in Virginia, April 30, 2014$50,000 · 52 kt wind · 1 event
- Wildfire in California, April 30, 20143 injured · $6,000 · 1 event
- Strong Wind in Georgia, April 30, 2014$30,000 · 1 event
- Flooding in New York, April 30, 2014$16,000 · 8 events
- Flooding in New Jersey, April 30, 201414 events
- Flooding in Kentucky, April 30, 20147 events
- Flooding in Pennsylvania, April 30, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513568, 513569, 513570, 513571, 513575, 513576, 513577, 513578, 513579, 513580, 513581, 513582, 513583, 513585, 515077, 513586, 513587, 513591, 513593, 513606, 513607, 513608, 513610, 513613, 513615, 512008, 515037, 513619, 515017, 513620, 515050.